Alert archive / North Carolina / Tornado Warnings in 1996
Tornado Warning 5, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this tornado warning at Apr 20, 1996, 3:24 PM EDT for Gaston County, Lincoln County, North Carolina. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 1996, 3:24 PM EDT (19:24 UTC)
- Expired
- Apr 20, 1996, 4:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Gaston County, NC, Lincoln County, NC
The radar
The Greer radar (KGSP), 108 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 3:25 PM EDT | Thunderstorm Wind | Gastonia, NC | |
| Apr 20, 3:45 PM EDT | Thunderstorm Wind | Dallas, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 201926 TORGSP NCC071-109-202000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 324 PM EDT SAT APR 20 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 400 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...GASTON COUNTY...LINCOLN COUNTY AT 322 DOPPLER RADAR INDICATED SEVERE THUNDERSTORM POSSIBLY PRODUCING A TORNADO IN NORTHERN GASTON COUNTY NEAR HIGH SHOALS. THIS STORM IS MOVING EAST AROUND 40 AND WILL MOVE SOUTH OF LINCOLNTON AND CLOSE TO IRON STATION BY 345PM. A WEATHER SPOTTER A FUNNEL CLOUD ALONG THE GASTON COUNTY AND LINCOLN COUNTY LINE. TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW CLOUDS...AND TREES. TAKE COVER NOW...DO NOT TRY TO WAIT ON THE STORM AND DO NOT TRY TO OUTRUN IT. MOYER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Apr 20, 1:51 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 20, 1:51 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
148 PM EDT SAT APR 20 1996
.RAH..THINK WE NEED BEEF UP POPS FOR CURRENT THREAT AND PSBLY
ANOTHER LATER TNT AND EARLY SUN.
ONLY HAVE HAD TIME TO LOOK AT NGM AND ETA ON AFOS...NO GRIDDED
DATA AVAILABLE. LOOKS LIKE WE HAVE THIS WAVE OF SVR TO DEAL WITH
WHICH WILL AFFECT MOST OF WESTERN NC LATE THIS AFTN AND ELY EVENING
AND STORMS IN NRN AL AND NW GA SPREADING INTO REMAINDER OF AREA
MAINLY EARLY TONIGHT.
MODELS HINT AT ANOTHER WEAK SW MOVG IN LATE TONIGHT AND EARLY SUNDAY.
THIS MAY PRODUCE ANOTHER WAVE OF STRONG SSTORMS AS STRONG..WARM MOIST
FLOW WILL CONTINUE TO PUMP MOISTURE IN. MOS TEMPS AND POPS LOOK OK.
GSP 60/78/59/81 6/5/3/5
AVL 58/76/55/78 6/5/4/6
CLT 64/79/63/81 5/4/3/5
RBNIn the hours before
Local storm report, Apr 20, 12:31 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1231 PM EDT SAT APR 20 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1227 PM KELLY VALLEY NC 1.00 HAIL
04/20/96 MACON COUNTY 911
1227 PM FRANKLIN NC WIND DAMAGE
04/20/96 MACON COUNTY 911Local storm report, Apr 20, 1:09 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
109 PM EDT SAT APR 20 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
104 PM CASHIERS NC WIND DAMAGE
04/20/96 JACKSON TREES DOWNLocal storm report, Apr 20, 1:27 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
127 PM EDT SAT APR 20 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.d....
115 PM COUNTY-WIDE NC .75 HAIL
04/20/96 TRANSYLVANIA REPORTED BY COUNTY
DISPATCHLocal storm report, Apr 20, 1:31 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
130 PM EDT SAT APR 20 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
127 PM ASHEVILLE NC .75 HAIL
04/20/96 BUNCOMBE PEA TO DIME-SIZED HAIL IN
DOWNTOWN ASHEVILLE
REPORTED BY WARNNET
pSpecial weather statement, Apr 20, 2:55 PM EDT, 29 minutes before
NCZ048-051-052-058-059-062-202000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1855 PM EDT SAT APR 20 1996 ...TORNADO WATCH CANCELLED FOR GRAHAM...HAYWOOD...JACKSON... SWAIN...MACON AND MADISON COUNTIES IN WESTERN NORTH CAROLINA... THE TORNADO WATCH EARLIER IN EFFECT FOR PARTS OF THE CENTRAL AND SOUTHERN MOUNTAINS HAS BEEN CANCELLED. THE LINE OF DAMAGING STORMS EXPECTING TO PRODUCE THE SEVERE WEATHER HAS ALREADY MOVED THROUGH THESE COUNTIES AND THE CURRENT THREAT OF SEVERE WEATHER HAS MOVED FURTHER TO THE EAST WHERE A SEVERE THUNDERSTORM WATCH CONTINUES. SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF THE CENTRAL AND SOUTHERN MOUNTAINS INTO THE EVENING. RBN
Special weather statement, Apr 20, 3:00 PM EDT, 24 minutes before
NCZ048-051-052-058-059-062-202000- SPECIAL WEATHER STATEMENT...CORRECTED... NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 255 PM EDT SAT APR 20 1996 ...TORNADO WATCH CANCELLED FOR GRAHAM...HAYWOOD...JACKSON... SWAIN...MACON AND MADISON COUNTIES IN WESTERN NORTH CAROLINA... THE TORNADO WATCH EARLIER IN EFFECT FOR PARTS OF THE CENTRAL AND SOUTHERN MOUNTAINS HAS BEEN CANCELLED. THE LINE OF DAMAGING STORMS EXPECTING TO PRODUCE THE SEVERE WEATHER HAS ALREADY MOVED THROUGH THESE COUNTIES AND THE CURRENT THREAT OF SEVERE WEATHER HAS MOVED FURTHER TO THE EAST WHERE A SEVERE THUNDERSTORM WATCH CONTINUES. SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF THE CENTRAL AND SOUTHERN MOUNTAINS INTO THE EVENING. RBN CORRECTED TIME OF STATEMENT.
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 11:28 AM EDT | Severe Thunderstorm Warning | GSP | Graham, Swain | 62 min |
| Apr 20, 11:54 AM EDT | Severe Thunderstorm Warning | GSP | Macon | 36 min |
| Apr 20, 12:20 PM EDT | Tornado Warning | GSP | Haywood | 40 min |
| Apr 20, 12:34 PM EDT | Severe Thunderstorm Warning | GSP | Jackson, Macon | 41 min |
| Apr 20, 12:55 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe, Transylvania | 50 min |
| Apr 20, 1:19 PM EDT | Severe Thunderstorm Warning | GSP | Henderson | 41 min |
Nearby
Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.